Alert archive / Nevada / Flash Flood Warnings in 1999

Flash Flood Warning 47, NWS Las Vegas, NV

July 15, 1999Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 15, 1999, 10:07 PM PDT for Clark County, Nevada. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 15, 1999, 10:07 PM PDT (05:07 UTC)
Expired
Jul 16, 1999, 12:00 AM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1999-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1999-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KVEF 160508
FFWLAS
NVC003-160700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 PM PDT THU JUL 15 1999

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...LAS VEGAS VALLEY...
  SPRING VALLEY...HENDERSON...JEAN...SEARCHLIGHT...

* UNTIL MIDNIGHT PDT

* AT 1005 PM PDT...DOPPLER INDICATED HEAVY RAIN DEVELOPING OVER THE  
  SOUTHWEST AND CENTRAL PART OF THE LAS VEGAS VALLEY. RAINFALL       
  AMOUNTS EXCEEDING ONE INCH PER HOUR ARE LIKELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE THE FLAMINGO WASH...LAS 
  VEGAS WASH...BOULDER BEACH...AND WILLOW BEACH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF URBAN
AREAS...STREETS AND UNDERPASSES. NORMALLY DRY WASHES WILL FILL
QUICKLY WITH SWIFT FLOWING WATER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

LAT...LON 3627 11541 3594 11542 3597 11479 3630 11476

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:22 PM PDT, 45 minutes earlier.

Area forecast discussion, Jul 15, 9:22 PM PDT, 45 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
150 PM PDT THU JUL 15 1999

SYNOPSIS...ENOUGH MOISTURE AND INSTABLITY IN THE ATMOSPHERE WILL
LINGER OVER THE MOHAVE DESERT AND SOUTHERN GREAT BASIN TONIGHT AND
FRIDAY TO BRING ADDITIONAL THUNDERSTORMS TO THE AREA. INCREASING
SOUTHWEST FLOW OVER THE WEEKEND WILL CAUSE HUMIDITY LEVELS TO SLOWLY
DROP INTO EARLY NEXT WEEK.

DISCUSSION...00Z ETA/NGM DEPICT LOW LEVEL MOISTURE CONVERGENCE IN
CONCERT WITH UPPER LEVEL DIFFLUENCE AND DIRECTIONAL SHEAR OVER SOUTH
CENTRAL FRIDAY AFTERNOON. HENCE HAVE BEEFED UP TSTM COVERAGE ACROSS
THE SOUTHERN GREAT BASIN.

REGARDING THE 1ST PERIOD...NUMEROUS THUNDERSTORMS CONTINUE TO PERSIST
ALONG A LINE FROM PRIMM TO CALIENTE EASTWARD.  WITH PW CONTENT FAIRLY
HIGH ACROSS THIS AREA AND GOOD DIRECTIONAL SHEAR SEVERE TSTM AND
FLASH FLOOD THREAT WILL REMAIN QUITE HIGH OVER NE AND FAR SRN CLARK
COUNTY AND OVER SE LINCOLN AND NRN MOHAVE COUNTIES. HAVE UPDATED
FORECAST PACKAGE TO INDICATE THESE TRENDS.

DURING THE WEEKEND...SWLY REGIME WILL KICK IN THIS WEEKEND PROVIDE
A DRIER FLOW TO THE REGION.  HOWEVER...NEW ETA REALLY DOES HOLD ON TO
LOW LEVEL MOISTURE WHICH CONTRASTS THE NGM AT 48 HRS. WL LET MIDSHIFT
HAVE THE FINAL CALL ON THIS. CORDERO

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:15 PM PDTFlash Flood WarningVEFClark90 min
Jul 15, 7:45 PM PDTFlash Flood WarningVEFClark70 min
Jul 15, 8:56 PM PDTFlash Flood WarningVEFClark, Lincoln2 hr
Jul 15, 9:08 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.